Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 34, NWS Duluth, MN

August 3, 2005Douglas County, Wisconsin

NWS Duluth, MN issued this tornado warning at Aug 3, 2005, 4:44 PM CDT for Douglas County, Wisconsin. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 4:44 PM CDT (21:44 UTC)
Expired
Aug 3, 2005, 5:45 PM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Douglas County, WI

The radar

The Duluth radar (KDLH), 34 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:58 PM CDTTSTM WND DMG2 Se Superior, WILARGE TREES DOWN IN PARKLAND
Aug 3, 5:08 PM CDTTSTM WND DMG10 Se Superior, WIMULTIPLE TREES SNAPPED OFF AT BASES NEAR ROCKMOUNT
Aug 3, 5:45 PM CDTTSTM WND DMG10 Se Superior, WIMULTIPLE TREES SNAPPED OFF AT BASES NEAR ROCKMOUNT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 032144
TORDLH
WIC031-032245-
/O.NEW.KDLH.TO.W.0034.050803T2144Z-050803T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
444 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  DOUGLAS COUNTY IN NORTHWEST WISCONSIN

* UNTIL 545 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF 
  SUPERIOR...OR IN WEST DULUTH...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SUPERIOR BY 455 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS UP TO 70 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4674 9209 4664 9228 4626 9229 4624 9156
      4675 9155 4667 9197

$$

BRANDT
3 follow-up statements
000 
WWUS53 KDLH 032158
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
455 PM CDT WED AUG 3 2005

WIC031-032245-
/O.CON.KDLH.TO.W.0034.000000T0000Z-050803T2245Z/
DOUGLAS WI-
455 PM CDT WED AUG 3 2005

...A TORNADO WARNING CONTINUES UNTIL 545 PM CDT FOR DOUGLAS COUNTY...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR OLIVER...OR JUST 
WEST OF SUPERIOR...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  9 MILES SOUTHWEST OF WENTWORTH BY 530 PM...
  HAWTHORNE BY 540 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS UP TO 70 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4674 9209 4664 9228 4626 9229 4624 9156
      4675 9155 4667 9197

$$

BRANDT
000 
WWUS53 KDLH 032215 RRA
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT WED AUG 3 2005

WIC031-032245-
/O.CON.KDLH.TO.W.0034.000000T0000Z-050803T2245Z/
DOUGLAS WI-
512 PM CDT WED AUG 3 2005

...A TORNADO WARNING CONTINUES UNTIL 545 PM CDT FOR DOUGLAS COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES SOUTH OF 
SUPERIOR...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  WENTWORTH BY 535 PM...
  POPLAR BY 540 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS UP TO 70 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4674 9209 4664 9228 4626 9229 4624 9156
      4675 9155 4667 9197

$$

BRANDT
000 
WWUS53 KDLH 032229
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
526 PM CDT WED AUG 3 2005

WIC031-032245-
/O.CON.KDLH.TO.W.0034.000000T0000Z-050803T2245Z/
DOUGLAS WI-
526 PM CDT WED AUG 3 2005

...A TORNADO WARNING CONTINUES UNTIL 545 PM CDT FOR DOUGLAS COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED 12 MILES 
SOUTHEAST OF SUPERIOR...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  HAWTHORNE BY 535 PM CDT
  BENNETT BY 540 PM CDT
  LAKE NEBAGAMON BY 545 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS TO 70 MPH AND NICKEL SIZE HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4674 9209 4664 9228 4626 9229 4624 9156
      4675 9155 4667 9197

$$

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 3, 3:10 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 3, 3:10 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT WED AUG 3 2005

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS OUR
MINNESOTA ZONES THIS AFTERNOON...ALONG AND AHEAD OF A COLD FRONT
THAT IS NOW OVER OUR WRN FCST AREA. THIS THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH THIS EVENING...SPREADING FARTHER SOUTH AND EAST
WITH TIME. ETA40 MUCAPE VALUES THIS AFTERNOON RANGE FROM 2000 J/KG
NORTH...TO 5000 J/KG ACROSS WISCONSIN. CURRENT TEMPS AND DEW POINTS
DO SEEM TO SUPPORT THESE CAPE VALUES...ALTHOUGH ETA40 SOUNDINGS
SHOW THAT LAPSE RATES ABOVE 850MB ARE NOT THAT IMPRESSIVE. 0-3KM
HELICITY VALUES ARE FAIRLY LOW TOO...BUT THERE SHOULD BE ENOUGH
INSTABILITY AND VERTICAL WIND SHEAR TO SUPPORT ISOLATED SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL PER SPC. THIS FRONT
WILL MOVE EAST OF OUR CWA AFTER MIDNIGHT TONIGHT...WITH DRIER AND
COOLER AIR ADVECTING SOUTHEAST ACROSS OUR CWA ON THURSDAY. HIGH
PRESSURE WILL THEN BUILD IN ACROSS THE MIDWEST THURSDAY NIGHT AND
FRIDAY...KEEPING CONDITIONS DRY. A WARMING TREND WILL START FRIDAY AS
THE CENTER HIGH DRIFTS OFF TO THE EAST AND RETURN FLOW/WAA DEVELOPS
ACROSS THE UPPER MIDWEST.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS NE MN AND NW WI
TONIGHT...ALTHOUGH SCATTERED THUNDERSTORMS WILL BRING SOME IFR/MVFR
CONDITIONS AT TIMES. THE THUNDERSTORMS WILL GRADUALLY END
OVERNIGHT...LEAVING MAINLY VFR CONDITIONS ON THURSDAY.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

BERDES/DAP
Hazardous weather outlook, Aug 3, 7:05 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
705 AM CDT WED AUG 3 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
705 AM CDT WED AUG 3 2005

...SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR A PORTION OF NORTHEAST
MINNESOTA AND ALL OF NORTHWEST WISCONSIN TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF LINE
FROM PARK RAPIDS TO GRAND RAPIDS TO SILVER BAY.  THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

STEWART

In the hours before

Local storm report, Aug 3, 4:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
421 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     HERMANTOWN              46.81N 92.24W
08/03/2005  60 MPH           SOUTHEAST ST. LOUI MN   AMATEUR RADIO

            AT INTERSECTION OF HWY 2 AND HWY 53

&&

BRANDT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:45 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas27 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.